Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 44, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 6:49 PM EDT for Orangeburg County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2008, 6:49 PM EDT (22:49 UTC)
- Expired
- May 10, 2008, 7:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Charleston,SC radar (KCLX), 73 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1121 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 102250
SVRCAE
SCC075-102330-
/O.NEW.KCAE.SV.W.0044.080510T2249Z-080510T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 730 PM EDT
* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 18 MILES NORTHWEST OF BRANCHVILLE...OR ABOUT 9
MILES NORTH OF BAMBERG...AND MOVING EAST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE
COPE...BOWMAN...ROWESVILLE...AND BRANCHVILLE
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3318 8078 3322 8084 3323 8084 3327 8090
3333 8098 3334 8104 3340 8112 3350 8109
3336 8045
TIME...MOT...LOC 2249Z 290DEG 22KT 3341 8102
$$1 follow-up statement
000
WWUS52 KCAE 102314
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT SAT MAY 10 2008
SCC075-102330-
/O.CON.KCAE.SV.W.0044.000000T0000Z-080510T2330Z/
ORANGEBURG SC-
714 PM EDT SAT MAY 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR ORANGEBURG COUNTY...
AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ROWESVILLE...OR ABOUT 11 MILES SOUTH OF
ORANGEBURG...MOVING EAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BRANCHVILLE AND BOWMAN
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3318 8078 3322 8084 3323 8084 3327 8090
3333 8098 3334 8104 3340 8112 3350 8109
3336 8045
TIME...MOT...LOC 2314Z 292DEG 24KT 3333 8082
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:22 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 10, 3:22 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 322 PM EDT SAT MAY 10 2008 .SYNOPSIS... A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT, THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... TORNADO WATCH CONTINUES THROUGH 01Z ACROSS THE SRN PORTION OF THE CWA THIS AFTERNOON/EVENING. OBS INDICATE THAT BEST INSTABILITY AND MOISTURE CONVERGENCE ACROSS THIS REGION THROUGH THE AFTERNOON/EVENING. 88D REGIONAL COMPOSITE SHOWS TSRA HAVE BEEN DEVELOPING FOR A COUPLE OF HOURS AND ARE BEGINNING TO APPROACH THE SRN PORTION OF THE CSRA. AREA REMAINS UNDER A SLIGHT RISK THROUGH THE NIGHT...BUT ON SUN AREA HAS BEEN PLACED IN A MODERATE RISK FOR SEVERE THUNDERSTORMS. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE TO BUILD SWD INTO THE REGION OVERNIGHT...YET BOUNDARY WILL REMAIN ALONG/NR THE SAVANNAH RIVER. ON SUN...BOTH NAM/GFS INDICATE THAT BOUNDARY WILL BEGIN TO MOVE NWD DURING THE MID MORNING/EARLY AFTERNOON HOURS. MODELS ARE INDICATING THAT AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE FROM S TO N THROUGH THE MID MORNING/AFTERNOON PERIOD. WIND PROFILE/HELICITY VALUES INDICATE POTENTIAL FOR SUPERCELL STORMS AND POTENTIAL FOR TORNADOES EXIST. THREAT WILL BE HIGHEST ACROSS THE CSRA REGION LATE TONIGHT/EARLY SUN THEN SPREAD NWD TO THE CNTRL MIDLANDS BY MID MORNING AND THEN EARLY AFTERNOON FOR THE REMAINDER OF THE AREA. GUIDANCE AND LOCAL POPS/TEMPS REASONABLY CLOSE AND HAVE STAYED NEAR CONSENSUS THROUGH THE PERIOD. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA. GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO CONSENSUS THROUGH THE PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE SOUTH. |&& .AVIATION /19Z SATURDAY THROUGH THURSDAY/... FRONTAL BOUNDARY OVER CENTRAL SC WILL PUSH SOUTHWARD NEAR THE SAVANNAH RIVER THIS AFTERNOON BEFORE HEADING BACK NORTHWARD AS A WARM FRONT LATE TONIGHT INTO SUNDAY. SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHERN CSRA THIS EVENING NEAR DEEPER MOISTURE. A FEW SHOWERS POSSIBLE AHEAD OF THE SOUTHWARD MOVING BACKDOOR COLD FRONT OVERNIGHT. THEN BY SUNDAY MORNING...FRONT STALLS AND BEGINS MOVING NORTHWARD AGAIN AS A WARM FRONT. STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE REGION...WHICH COULD AFFECT ALL TAF SITES AT SOME POINT DURING THE DAY SUNDAY. HAVE INCLUDED MENTION OF CB LATE TONIGHT...WITH -TSRA IN MOST TAFS AFTER 14Z SUNDAY. IFR CEILINGS...ALONG WITH STRONG WINDS...WILL BE POSSIBLE IN THE STRONGER STORMS. OUTLOOK...MVFR TO IFR CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING AS WARM FRONT MOVES NORTH THROUGH THE DAY AND COLD FRONT MOVES THROUGH LATE IN THE DAY. STRONG THUNDERSTORMS AND GUSTY WINDS ALSO POSSIBLE LATE IN THE DAY SUNDAY. MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF THE WEST BEHIND THE FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...77 NEAR TERM...77 SHORT TERM...77 LONG TERM...77 AVIATION...10
Hazardous weather outlook, May 10, 6:27 PM EDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 627 PM EDT SAT MAY 10 2008 SCZ015-016-020>022-026>029-031-037-038-112230- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON- RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON- 627 PM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE LATE TONIGHT...TOWARD MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-063>065-077-SCZ018-025-030-035-036-041-112230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN- BARNWELL-ORANGEBURG-BAMBERG- 627 PM EDT SAT MAY 10 2008 ...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 10, 4:20 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL COPE 33.37N 80.96W
05/10/2008 E1.25 INCH ORANGEBURG SC PUBLIC
EVENT OCCURRED AROUND 405 PM
&&
HCLocal storm report, May 10, 4:20 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL COPE 33.37N 80.96W
05/10/2008 E1.25 INCH ORANGEBURG SC PUBLIC
EVENT OCCURRED AROUND 405 PM
&&
HCLocal storm report, May 10, 4:30 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL BRANCHVILLE 33.25N 80.82W
05/10/2008 E0.75 INCH ORANGEBURG SC EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN BRANCHVILLE.
&&
VAUGHANLocal storm report, May 10, 5:42 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
542 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 NW DENMARK 33.33N 81.15W
05/10/2008 E0.88 INCH BAMBERG SC PUBLIC
NICKEL SIZE HAIL REPORTED AT CONVENIENCE STORE.
&&
VAUGHANLocal storm report, May 10, 6:02 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 SE SPRINGFIELD 33.49N 81.27W
05/10/2008 E0.88 INCH ORANGEBURG SC PUBLIC
NICKEL SIZE HAIL REPORTED NEAR THE INTERSECTION OF HWY 3
AND HWY 4.
&&
VAUGHANLocal storm report, May 10, 6:19 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 NE WINDSOR 33.50N 81.49W
05/10/2008 E0.75 INCH AIKEN SC PUBLIC
PENNY SIZE HAIL REPORTED BY CONVENIENCE STORE.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 5:31 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| May 10, 5:54 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 36 min |
| May 10, 6:05 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 55 min |
| May 10, 6:35 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 17 min |
| May 10, 7:11 AM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 34 min |
| May 10, 7:38 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 37 min |
| May 10, 8:26 AM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 19 min |
| May 10, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 56 min |
| May 10, 4:45 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 60 min |
| May 10, 5:08 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.